| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Migraine Medicine
May 2003

Q. I have had migraine pain for over a year. I have been using Excedrin Migraine and it has been helpful, but the last three weeks it hasn't work. There was a migraine medicine on the news not too long ago that was helpful with the head pain and also assisted in weight loss. Could you give me the name of this medicine so I could discuss it with my doctor?

A. Migraine headaches are a frequent cause of suffering and disability, estimated to affect 30 million Americans. A typical migraine description would be a pounding headache on one side of the head that can last several hours.

Ten to twenty percent of migraine patients report an "aura", namely a visual disturbance, that precedes the headache. The headaches can occur a few times a year in some persons, and one or more times a week in others. It is important to identify trigger factors if possible, circumstances that tend to cause migraine for a particular individual. This can include caffeine, fatigue, bright light, certain foods, and other factors.

There are numerous medications used to treat migraine and other types of headaches. Most of these fit into three main medication groups. First are simply analgesics, prescription or over-the-counter medications sold to relieve pain. Second would be medications like "Imitrex" used at the start of a headache to interrupt the spasm of blood vessels that plays a role in some types of migraine. Third are the anti-depressant medications that act by influencing serotonin and other chemicals that transmit signals in the brain.

None of these have been approved as weight loss treatments. Your doctor can guide you in as to which medications might be best for your situation.

http://www.headaches.org/consumer/educationgeneralindex.html

http://www.ama-assn.org/special/migraine/

Disclaimer Back to Ask the Medical Experts